Did you know that in most states, naloxone (also known as Narcan) is available without a prescription? That means anyone can purchase naloxone, including employers who may want to include it in their jobsite first-aid kits. Naloxone may be administered by injection or spray, and when given in time, can reverse an opioid overdose.
If being able to purchase naloxone without a prescription is news to you, you’re not alone. A recent nationwide survey found that while most Americans know what naloxone is and are willing to administer it, nearly 70 percent either think a prescription is required to obtain the life-saving medication or have no idea how to obtain it.
“Construction workers are at increased risk for injuries, which can lead to opioid use, dependence and possible overdose,” said LHSFNA Management Co-Chairman Noel C. Borck. “If more places of business had naloxone on hand, the lives of many workers could be saved, allowing them a critical second chance to get the treatment they need.”
Accidental drug overdose is now the leading cause of death in the U.S. for people under the age of 50. When final figures for 2017 become available, it’s expected the number of overdose deaths will top 49,000. Unfortunately, many of these deaths will have taken place among construction workers. In March, it was reported that construction workers in Ohio are seven times more likely to die of an opioid overdose than workers in other professions. Last month, we learned that construction workers in Massachusetts made up 24 percent of the opioid overdose deaths in the state – the highest percentage of any occupation.
“For a heart attack, we train employees how to do CPR until the paramedics arrive. Why is that not the case with naloxone and Narcan?” said Adams. “We need to make these emergency treatments as ubiquitous as knowing CPR and calling for a defibrillator when someone is having a heart attack, or using an EpiPen when someone’s having an allergic reaction.”
What Can Employers Do?
In addition to stocking first-aid kits with naloxone, employers should make sure employees are trained on how to administer it when recognizing an overdose (see the graphic at the end of this article). Signs of an overdose include:
- Will not wake up or respond to your voice or touch
- Breathing is very slow, irregular or has stopped
- Center part of the eye is very small – sometimes called “pinpoint pupils”
- Fingernails and lips turning blue or purple
- Slow heartbeat and/or low blood pressure
GetNaloxoneNow.org provides free step-by-step online training on how to administer naloxone. This training can be useful for staff at LIUNA Local Unions, training centers or signatory employers. If you live with or know someone struggling with opioid addiction, you may want to take this training in case you are one day in a position to administer naloxone.
The Fund encourages employers to educate employees about addiction and provide information about where to go for assistance. The LHSFNA’s Opioid Abuse & Addiction health alert, Answering Your Questions on Opioid Abuse and Addiction and Heroin: Getting Help for Family, Friends and Loved Ones pamphlets all provide additional information. To order these and other health and safety materials, visit the online Publications Catalogue.
Assistance may also be available through Member Assistance Programs associated with LIUNA health and welfare funds. Additional assistance is also available at the following organizations:
The Substance Abuse and Mental Health Services Administration (SAMHSA) search tool can locate nearby treatment centers based on a person’s address and other requirements. SAMHSA also has a free, confidential national helpline for people facing substance abuse and mental health issues available 24 hours a day, seven days a week at 1-800-662-HELP (4357) and 1-800-487-4889 (TTY).
Facing Addiction with NCADD (National Council on Alcoholism and Drug Dependence) also offers a nationwide consumer treatment guide for anyone seeking assistance.
[Janet Lubman Rathner]